Project Title

Absence of Infrarenal inferior vena cava Leading to Deep Venous Thrombosis and Incidental Finding of Nutcracker Syndrome

Authors' Affiliations

Raza Hussain, Department of Internal Medicine, East Tennessee State University, Johnson City, TN Alay Mansurov, Department of Medical Oncology, East Tennessee State University, Johnson City, TN Kanishka Chakraborty, Department of Medical Oncology, East Tennessee State University, Johnson City, TN Alisa Vasileva, Department of Research, Ballad Heath, Johnson City, TN

Faculty Sponsor’s Department

Other - please list

Medical Oncology

Name of Project's Faculty Sponsor

Dr. Kanishka Chakraborty

Type

Poster: Competitive

Classification of First Author

Medical Resident or Clinical Fellow

Project's Category

Anatomical Systems or Sites, Vascular Biology, Other Medical, Other Diseases

Abstract Text

Introduction: Inferior vena cava (IVC) malformations are extremely rare. Their impact with additional risk factors has not been well studied. Here, we present a case of a young female with absent IVC. She presented with an extensive left lower extremity (LLE) deep venous thrombosis (DVT) after starting oral contraceptives.

Case: A 21-year-old female with no past medical history presented with progressively worsening back pain and LLE edema. Her only medication was combined oral contraceptive (OCP) which was started 4 months ago. Physical exam was significant for blue discoloration of her LLE extending from foot to thigh. The ultrasound showed multiple thrombi within the left common and deep femoral veins, left popliteal vein and left peroneal vein. The abdominal computerized tomography revealed the absence of an infrarenal IVC with collateral azygous, hemiazygous and prominent left gonadal veins. Occlusion by the thrombi extended from the left femoral vein to the left iliac vein. Some extension was noted into the right common iliac vein. She was treated with a catheter directed tissue plasminogen activator (tPA) infusion into the left iliac vein followed by continuous heparin infusion. Hypercoagulable testing was negative. While on heparin, she developed asymptomatic gross hematuria. CT urogram showed a significant dilation of the left gonadal vein, a large vein along the left psoas muscle draining into the left renal vein, and a mild enlargement of right gonadal vein. The urine analysis was negative for bacterial infection; but it contained a numerous amount of red blood cells and protein. Once the hematuria had resolved, she was discharged on apixaban. Her OCP was discontinued.

Discussion: There have been several case reports describing IVC abnormalities associated with DVT. In our case, DVT was likely provoked by usage of OCP. Current guidelines would require provoked DVTs to be treat for at least 3-12 months with anticoagulation therapy. Case reports of IVC malformations illustrated that these patients are at high risk for DVT at baseline. Hence the underlying abnormality still poses a lifetime risk. Also, with abnormal venous vasculature, gross hematuria, proteinuria and the lack of other causes, we suspect underlying Nutcracker syndrome (NS). Her pelvic abdominal pain can also be attributed to pelvic congestion syndrome, which is commonly associated with NS.

Conclusion: There are several questions that arise from this case including: selecting a type of contraceptive method; safety of direct thrombin inhibitors in patients with NS; indefinite direct thrombin inhibitors in young patients. Unfortunately, due to the rarity of this condition, no set guidelines are available on how to manage these individuals.

This document is currently not available here.

Share

COinS
 

Absence of Infrarenal inferior vena cava Leading to Deep Venous Thrombosis and Incidental Finding of Nutcracker Syndrome

Introduction: Inferior vena cava (IVC) malformations are extremely rare. Their impact with additional risk factors has not been well studied. Here, we present a case of a young female with absent IVC. She presented with an extensive left lower extremity (LLE) deep venous thrombosis (DVT) after starting oral contraceptives.

Case: A 21-year-old female with no past medical history presented with progressively worsening back pain and LLE edema. Her only medication was combined oral contraceptive (OCP) which was started 4 months ago. Physical exam was significant for blue discoloration of her LLE extending from foot to thigh. The ultrasound showed multiple thrombi within the left common and deep femoral veins, left popliteal vein and left peroneal vein. The abdominal computerized tomography revealed the absence of an infrarenal IVC with collateral azygous, hemiazygous and prominent left gonadal veins. Occlusion by the thrombi extended from the left femoral vein to the left iliac vein. Some extension was noted into the right common iliac vein. She was treated with a catheter directed tissue plasminogen activator (tPA) infusion into the left iliac vein followed by continuous heparin infusion. Hypercoagulable testing was negative. While on heparin, she developed asymptomatic gross hematuria. CT urogram showed a significant dilation of the left gonadal vein, a large vein along the left psoas muscle draining into the left renal vein, and a mild enlargement of right gonadal vein. The urine analysis was negative for bacterial infection; but it contained a numerous amount of red blood cells and protein. Once the hematuria had resolved, she was discharged on apixaban. Her OCP was discontinued.

Discussion: There have been several case reports describing IVC abnormalities associated with DVT. In our case, DVT was likely provoked by usage of OCP. Current guidelines would require provoked DVTs to be treat for at least 3-12 months with anticoagulation therapy. Case reports of IVC malformations illustrated that these patients are at high risk for DVT at baseline. Hence the underlying abnormality still poses a lifetime risk. Also, with abnormal venous vasculature, gross hematuria, proteinuria and the lack of other causes, we suspect underlying Nutcracker syndrome (NS). Her pelvic abdominal pain can also be attributed to pelvic congestion syndrome, which is commonly associated with NS.

Conclusion: There are several questions that arise from this case including: selecting a type of contraceptive method; safety of direct thrombin inhibitors in patients with NS; indefinite direct thrombin inhibitors in young patients. Unfortunately, due to the rarity of this condition, no set guidelines are available on how to manage these individuals.